SPORTS MEDICINE
October 24, 2013

Walter White Walks into A Gym

The fitness supplement, Craze, appears to have caused certain athletes to fail drug tests. Here's why.

The production of a popular workout supplement, Craze, was halted a few months ago. Its manufacturer denies that there’s anything unhealthy about the product and its ingredients, but does not say when or if production might be resumed.

Craze was pulled from the market after athletes using the supplement failed drug tests. The company maintains the problem is the result of contamination.

N,α-DEPEA, the authors say, is a ‘potentially dangerous designer drug’ that is close enough to meth that it should be of concern to the FDA and to consumers.

Now a team of researchers, who analyzed the workout supplement after the positive drug tests, has found that Craze contains a close relative of the highly addictive illegal drug, methamphetamine.

The compound N,alpha-diethylphenylethylamine (N,α-DEPEA) is a methamphetamine-like substance. The researchers discovered it at levels high enough — more than 20 mg per serving — to indicate that the compound was “not a minor contaminant resulting from the manufacturing process.”

Craze doesn’t list N,α -DEPEA on its label, but the label does list another variant, N,N-DEPEA, which, according to the authors, was not actually found in the product. While the compound N,α -DEPEA has never been studied in humans, it is, the authors say, a “potentially dangerous designer drug” that is close enough to meth that it should be of concern to the FDA and to consumers.

The makers of the supplement say that their own tests have only found another analogue, N-β-DEPEA, which could be mistaken for N,α-DEPEA. “While we continue to have no reason to believe that the Craze formula is anything but safe and effective when used responsibly, the confidence of our retailers to sell the product and our consumers to buy the product is our primary concern so we will continue the suspension of the production and sale of Craze for the foreseeable future until these issues are resolved.”

The authors of the current study have a different take on the situation. The “stimulant, addictive and other adverse effects [of Craze] in humans are entirely unknown,” and could be serious they say. “If our findings are confirmed by regulatory authorities, the FDA should take immediate action to warn consumers and remove all N,α-DEPEA-containing supplements from the marketplace.”

If you’re currently taking the supplement Craze, it’s best to stop using it until its safety can be determined. Talk with your doctor about concerns or questions you have about any dietary supplement you may take.

The study is published in Drug Testing and Analysis.
COMMENTS
NOTE: We regret that we cannot answer personal medical questions.
 
FOLLOW US
© 2016 interMDnet Corporation.